Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 46, NWS Duluth, MN

July 27, 20214 counties in Wisconsin

NWS Duluth, MN issued this severe thunderstorm warning at Jul 27, 2021, 12:49 AM CDT for 4 counties in Wisconsin. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2021, 12:49 AM CDT (05:49 UTC)
Expired
Jul 27, 2021, 1:30 AM CDT
In force
41 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Bayfield County, WI, Douglas County, WI, Sawyer County, WI, Washburn County, WI

What was reported inside it

TimeReportWhereRemark
Jul 27, 1:09 AM CDTHAIL 1.25Hayward, WIHALF DOLLAR SIZED HAIL REPORTED IN HAYWARD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.8 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2021-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1670 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2021-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1670 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
1398 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.2
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted.

533 
WUUS53 KDLH 270549
SVRDLH
WIC007-031-113-129-270630-
/O.NEW.KDLH.SV.W.0046.210727T0549Z-210727T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Duluth MN
1249 AM CDT Tue Jul 27 2021

The National Weather Service in Duluth MN has issued a

* Severe Thunderstorm Warning for...
  Southwestern Bayfield County in northwestern Wisconsin...
  Southeastern Douglas County in northwestern Wisconsin...
  Northeastern Washburn County in northwestern Wisconsin...
  Northwestern Sawyer County in northwestern Wisconsin...

* Until 130 AM CDT.

* At 1248 AM CDT, a severe thunderstorm was located 8 miles southeast
  of Wascott, or 10 miles northwest of Hayward, moving southeast at
  35 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Hayward and Seeley around 105 AM CDT.

Other locations in the path of this severe thunderstorm include Round
Lake, Little Round Lake, Chief Lake on Chippewa Flowage, Chippewa
Flowage West, Chippewa Flowage East and New Post.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4618 9195 4630 9176 4606 9106 4588 9115
      4577 9150
TIME...MOT...LOC 0548Z 306DEG 31KT 4612 9163 

HAIL...1.50IN
WIND...60MPH
 
$$

Kossen/Huyck
2 follow-up statements
323 
WWUS53 KDLH 270606
SVSDLH

Severe Weather Statement
National Weather Service Duluth MN
106 AM CDT Tue Jul 27 2021

WIC007-031-113-129-270630-
/O.CON.KDLH.SV.W.0046.000000T0000Z-210727T0630Z/
Bayfield WI-Douglas WI-Washburn WI-Sawyer WI-
106 AM CDT Tue Jul 27 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR SOUTHWESTERN BAYFIELD...SOUTHEASTERN DOUGLAS...NORTHEASTERN
WASHBURN AND NORTHWESTERN SAWYER COUNTIES...

At 104 AM CDT, a severe thunderstorm was located over Hayward, moving
southeast at 35 mph.

HAZARD...70 mph wind gusts and ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
  Round Lake, Little Round Lake, Chief Lake on Chippewa Flowage, 
  Chippewa Flowage West, Chippewa Flowage East and New Post.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4618 9195 4630 9176 4606 9106 4588 9115
      4577 9150
TIME...MOT...LOC 0604Z 306DEG 31KT 4604 9146 

HAIL...1.50IN
WIND...70MPH
 
$$

Kossen/Huyck
021 
WWUS53 KDLH 270614
SVSDLH

Severe Weather Statement
National Weather Service Duluth MN
114 AM CDT Tue Jul 27 2021

WIC007-031-113-129-270630-
/O.CON.KDLH.SV.W.0046.000000T0000Z-210727T0630Z/
Bayfield WI-Douglas WI-Washburn WI-Sawyer WI-
114 AM CDT Tue Jul 27 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR SOUTHWESTERN BAYFIELD...SOUTHEASTERN DOUGLAS...NORTHEASTERN
WASHBURN AND NORTHWESTERN SAWYER COUNTIES...

At 114 AM CDT, severe thunderstorms were located along a line
extending from near Seeley, to near Hayward, to 9 miles southeast of
Minong, moving southeast at 40 mph.

HAZARD...70 mph wind gusts and ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

These severe storms will be near...
  Round Lake and Little Round Lake around 120 AM CDT.
  Chief Lake on Chippewa Flowage around 125 AM CDT.
  Chippewa Flowage East, Chippewa Flowage West and Stone Lake around 
  130 AM CDT.
  New Post around 135 AM CDT.

Other locations impacted by these severe thunderstorms include
Reserve, Northwoods Beach, Chief Lake, Lac Courte Oreilles
Reservation, Totagatic Lake, Springbrook, Grindstone Lake, Nelson
Lake, Sissabagama Lake and Totagatic Flowage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4608 9184 4622 9151 4606 9106 4588 9115
      4577 9150
TIME...MOT...LOC 0614Z 309DEG 36KT 4609 9130 4597 9145 4600 9169 

HAIL...1.50IN
WIND...70MPH
 
$$

Huyck

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 12:28 AM CDT, 21 minutes earlier.

Area forecast discussion, Jul 27, 12:28 AM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1228 AM CDT Tue Jul 27 2021

.DISCUSSION...(This evening through Sunday)
Issued at 426 PM CDT Mon Jul 26 2021

Summary...The main concern this forecast is this evening's
convection with the Enhanced risk of severe storms we have. After
that, we have warm weather continuing with chance for more showers
and thunderstorms on Wednesday, and again on Friday.

The convection this evening is an unusual Enhanced risk for this
area, which we do not typically see more than a couple of days a
summer around here. There is a low pressure system over central
North Dakota this afternoon, with a warm front draped east into
our area, generally from the Brainerd Lakes region east into
northwest Wisconsin. Along and south of this boundary the airmass
is strongly unstable, with surface based CAPE values already over
2k j/Kg, with models indicating it may get up over 3k j/Kg at some
point this evening. Sounding from this morning show an Elevated
Mixed Layer that should be over our area this evening that is also
showing as a drier area on satellite imagery. This EML will
produce steep lapse rates in the mid levels, even as it also
produces the capping that we are seeing at the lower levels this
afternoon. Model soundings show that we should have a long
hodograph this evening with moderate to strong winds aloft to help
lengthen it, despite the weaker winds in the boundary layer. This
all shows that if we can get convection to fire, severe storms
are likely, with very large hail and strong winds, as already
depicted in the SPC day one severe outlook. We may have a very
weak shortwave moving along the North Dakota/Manitoba line this
afternoon which has been generating an area of accas and -tsra
over northwest Minnesota this afternoon. This is likely based in
the 700-600mb Warm air advection region, and we do not expect this
area to grow significantly or become rooted in the surface based
instability, at least in part due to its position relative to the
surface boundary. However, ahead of the surface low over eastern
North Dakota we have some decent pressure falls over northwest
Minnesota and would expect some new development in this area
sometime in the next few hours. Models have been wildly
inconsistent in depicting this event, with the NAMNest and FV3SAR
showing development over NW MN and eastern ND by 01Z, then
sliding southeast across the forecast area, but the HRRR not
developing anything until after 03Z, and with much less coverage
than either of the other models. Uncertainty in timing and
evolution is still pretty high, even as of late afternoon.
Unfortunately, we are in the wait and see mode, and we will have
to see how things evolve this evening. There may be some lingering
showers into early Tuesday morning, but otherwise expect the bulk
of the convection to be out of the forecast area shortly after
midnight.

Tuesday should be relatively quiet with the boundary having
shifted south of the forecast area and weak ridging over the area.
Highs to get back into the 80s for the day, though slightly
cooler than today.

We have another chance for showers and thunderstorms on
Wednesday, and while we have a small threat for severe weather, am
not as concerned about it as I am for this evening. Should it
shift a little later in the day and allow instability to build
before the convection moves into the area, that would be a
different story. Highs to creep back up into the low 90s for the
Brainerd Lakes region.

After another quiet day on Thursday, another shortwave should
bring another chance for showers and thunderstorms Friday night
and early Saturday, but it is too soon to determine the severe
weather potential with this. This should usher in a bubble of
cooler temperatures aloft with cooler high temperatures through
the weekend, with highs back in the 70s to low 80s for both days.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1224 AM CDT Tue Jul 27 2021

VFR conditions initially for all terminals. As the showers and
thunderstorms exit the region, MVFR ceiling and visibilities will
develop around 09Z mixing out after 14Z leading to VFR conditions
through the remainder of the period.

&&

.MARINE...
Issued at 955 PM CDT Mon Jul 26 2021

Showers and thunderstorms will affect the nearshore waters
through the night, gradually diminishing toward sunrise. Gusty
winds, heavy rain and frequent lightning will accompany the
storms. Higher waves may also accompany the storms. Quiet weather
Tuesday and Tuesday night as high pressure is nearby. Another
round of showers and storms is forecast for Wednesday. Winds will
be northeast at 5 to 10 knots, with some gusts to 20 knots near
the western arm of the lake, and waves less than 3 feet.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  61  78  60  82 /  90  10  40  60
INL  56  85  62  85 /  20  10  60  70
BRD  63  86  66  92 /  50  10  30  50
HYR  61  84  61  86 /  50  10  30  60
ASX  61  79  59  87 /  70  10  40  60

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...LE
AVIATION...KSE
MARINE...GSF
Hazardous weather outlook, Jul 26, 10:04 PM CDT, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
1004 PM CDT Mon Jul 26 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-271030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
1004 PM CDT Mon Jul 26 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms will continue through the night. Gusty
winds, occasional lightning, heavy rain will accompany the
stronger storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A strong thunderstorm or two may be ongoing early Tuesday
morning. The chance of thunderstorms returns late Tuesday night
and continues through Wednesday night. A few storms may be strong
to severe mainly along and south of US Highway 2 in Minnesota and
Wisconsin. Large hail and damaging winds are the main threats with
the strongest storms.

There is a slight chance of isolated thunderstorms Friday
afternoon and evening over portions of northern Minnesota, and
Saturday afternoon and evening over portions of northwest
Wisconsin.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotters are encouraged to report hail of any size, wind
damage, and rainfall amounts to the National Weather Service.

LSZ121-140>148-150-271030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
1004 PM CDT Mon Jul 26 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Tonight

Thunderstorms are likely and some may be strong, wind gusts to 60
knots, frequent cloud- to- water lightning, and torrential
rainfall which may reduce visibility to less than one- quarter
mile.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is another chance of thunderstorms Wednesday and Wednesday
night. A few storms may be strong to severe once again.

GSF

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, Jul 26, 11:29 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1129 PM CDT MON JUL 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     HAIL             3 NNW POPLAR            46.63N 91.83W
07/26/2021  M1.50 INCH       DOUGLAS            WI   TRAINED SPOTTER

            SPOTTER REPORTED 1 AND 9 SIXTEENTHS INCH
            DIAMETER HAIL APPROXIMATELY 1110 PM.

&&

KLH
Special weather statement, Jul 26, 11:50 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Duluth MN
1150 PM CDT Mon Jul 26 2021

WIZ001-002-270515-
Douglas-Bayfield-
1150 PM CDT Mon Jul 26 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BAYFIELD AND
NORTHEASTERN DOUGLAS COUNTIES...

At 1150 PM CDT, a strong thunderstorm was 7 miles southeast of French
River, or 16 miles east of Duluth, moving southeast at 45 mph.

Wind gusts up to 45 mph, penny size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.

This storm will be near...
  Oulu around 1210 AM CDT.
  Port Wing around 1215 AM CDT.

Other locations impacted by this storm include Mouth Of Brule,
Cloverland and Waino.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4652 9144 4673 9183 4676 9169 4689 9181
      4688 9185 4694 9180 4693 9173 4688 9179
      4677 9168 4683 9139 4686 9135 4682 9115
TIME...MOT...LOC 0450Z 299DEG 40KT 4683 9177

Huyck
Local storm report, Jul 26, 11:51 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1151 PM CDT MON JUL 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     HAIL             BRULE                   46.55N 91.58W
07/26/2021  E1.00 INCH       DOUGLAS            WI   PUBLIC

&&
Local storm report, Jul 26, 11:53 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1153 PM CDT MON JUL 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1138 PM     HAIL             MAPLE                   46.59N 91.72W
07/26/2021  E1.00 INCH       DOUGLAS            WI   TRAINED SPOTTER

&&
Local storm report, Jul 26, 11:59 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1159 PM CDT MON JUL 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     HAIL             2 ESE POPLAR            46.58N 91.75W
07/26/2021  E3.00 INCH       DOUGLAS            WI   PUBLIC

            PHOTOS OF NUMEROUS LARGE HAILSTONES - BIGGER
            THAN A GOLF BALL IN THE PHOTO.

&&

KLH
Special weather statement, Jul 27, 12:06 AM CDT, 43 minutes before
Special Weather Statement
National Weather Service Duluth MN
1206 AM CDT Tue Jul 27 2021

WIZ009-270515-
Price-
1206 AM CDT Tue Jul 27 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PRICE COUNTY...

At 1205 AM CDT, a strong thunderstorm was 7 miles northwest of
Phillips, or 11 miles south of Park Falls, moving east at 45 mph.

Wind gusts up to 40 mph, dime size hail, and occasional cloud to
ground lightning can be expected with this storm.

This storm will be near...
  Phillips around 1215 AM CDT.

Other locations impacted by this storm include Wilson Lake Near
Phillips, Cranberry Lake and Musser Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4574 9064 4589 9056 4582 9009 4556 9023
TIME...MOT...LOC 0505Z 290DEG 39KT 4578 9050

Huyck

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 7:30 PM CDTSevere Thunderstorm WarningDLHDouglas60 min
Jul 26, 8:16 PM CDTSpecial Weather StatementDLHAshland, Bayfield, Douglas29 min
Jul 26, 8:43 PM CDTSpecial Weather StatementDLHAshland, Iron47 min
Jul 26, 9:25 PM CDTSpecial Weather StatementDLHIron, Price, Sawyer, Washburn50 min
Jul 26, 10:11 PM CDTSpecial Weather StatementDLHPrice49 min
Jul 26, 10:56 PM CDTSevere Thunderstorm WarningDLHBayfield, Douglas34 min
Jul 26, 11:20 PM CDTSevere Thunderstorm WarningDLHBayfield, Douglas25 min
Jul 26, 11:42 PM CDTSevere Thunderstorm WarningDLHAshland, Bayfield, Price, Sawyer48 min
Jul 26, 11:47 PM CDTSevere Thunderstorm WarningDLHAshland, Bayfield, Sawyer43 min
Jul 26, 11:50 PM CDTSpecial Weather StatementDLHBayfield25 min
Jul 27, 12:06 AM CDTSpecial Weather StatementDLHPrice9 min
Jul 27, 12:25 AM CDTSevere Thunderstorm WarningDLHAshland, Bayfield, Price, Sawyer50 min
Jul 27, 1:27 AM CDTSevere Thunderstorm WarningDLHPrice, Sawyer, Washburn33 min
Jul 27, 1:51 AM CDTSpecial Weather StatementDLHPrice9 min
Jul 27, 2:00 AM CDTSpecial Weather StatementDLHPrice15 min
Jul 27, 2:14 AM CDTSpecial Weather StatementDLHPrice16 min
Jul 27, 3:14 AM CDTSpecial Weather StatementDLHAshland16 min
Jul 27, 5:35 AM CDTSpecial Weather StatementDLHWashburn10 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.